Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

DAVIS COLLEEN O. MD PAUL M. WAX MD
Pediatric Emergency Care: April 1999
Original Article: PDF Only
Buy

Introduction: Epinephrine overdoses in children have been associated with supraventricular tachycardia. Myocardial ischemia subsequent to epinephrine overdose has not been reported in pediatric patients.

Case report: We report a case of ventricular dysrhythmias and myocardial ischemia in a 5-year-old boy who received 10 times the recommended dose of subcutaneous epinephrine. Prehospital providers administered the epinephrine, believing it was part of a “high-dose” epinephrine protocol.

Discussion: There is no role for high-dose epinephrine in the treatment of allergic reactions or asthma. Careful epinephrine dosing, using mg/kg and verifying the volume, dilution, and route of administration is essential to prevent epinephrine toxicity.

© 1999 Lippincott Williams & Wilkins, Inc.